October 15, 2019

How to treat the mysterious vaping-linked illness, according to CDC

Daily Briefing

    CDC on Friday released new guidance for clinicians to use to evaluate and treat patients with a lung illness officials believe is linked to e-cigarette use and vaping—and gave the illness a new name.

    Background: As cases of a vaping-linked illness top 1,000, CDC says it is unsure of cause

    CDC data updated Friday shows the number of reported cases of the vaping-linked lung illness reached 1,299 as of Oct. 8, with 26 confirmed deaths. Cases of the illness have been reported in 49 states, Washington, D.C., and one U.S. territory, with deaths confirmed in 21 states. Alaska is the only state with no reported cases of the illness.

    According to the data, about 80% of patients in the reported cases are younger than 35, 21% are 18 to 20 years old, and 15% are younger than 18.

    Anne Schuchat—CDC's principal deputy director, who is overseeing the agency's investigation into the matter—earlier this month said the number of reported cases is rising at a "brisk" pace, and the cases typically involve "really serious injuries." She said, "[W]e don't know how well people will recover from them, whether lung damage may be permanent."

    Some early patients with the illness who have been out of the hospital for several weeks have begun receiving follow-up care. Doctors are reporting that patients' recoveries have varied, with some patients appearing to make full recoveries and others continuing to have trouble breathing. CDC on Friday reported that some patients have relapsed and had to be hospitalized a second time, with readmissions occurring from as few as five days to as many as 55 days after initial discharge.

    CDC said it is unclear why those patients relapsed. However, Schuchat said it is possible that the lung illness made the patients more susceptible to other conditions, or that steroids used to treat the lung illness could "set [patients] up for increased infection risk."

    CDC also said officials still do not know what is causing the illness and associated lung injuries. The agency noted that a majority of patients with the illness have reported using products containing the compound tetrahydrocannabinol (THC), which is the high-inducing chemical found in marijuana. However, investigators said they are not yet narrowing the scope of their probe, and CDC noted that 13% of cases involve patients who reported using only nicotine vaping products.

    Schuchat said the illness might have more than one cause, and the cause could vary throughout the United States. "The phenomenon we're seeing is going to have an explanation but it may not be tomorrow. It may take a few months to really understand the portion of illness that's due to some risky practice in the preparation of these materials or other causes," she said.

    CDC on Friday recommended that people abstain from products that use THC. According to the Post, that recommendation is narrower than CDC's previous recommendation that people abstain from all e-cigarette and vaping products.

    CDC releases guidelines for evaluating, treating patients with vaping-linked illness

    CDC in the guidelines released Friday dubbed the illness EVALI, which stands for "e-cigarette or vaping product use-associated lung injury."

    CDC emphasized that clinicians should conduct close follow ups with patients at the outset of treatment for EVALI, particularly because some patients who initially had mild symptoms of the illness got significantly worse within 48 hours. CDC said clinicians also should follow up with patients who were hospitalized within one or two weeks after they are discharged.

    In addition, CDC recommended that clinicians strongly warn patients against using e-cigarettes and other vaping products. CDC said patients who are addicted to nicotine or THC products should consider seeking cognitive behavioral therapy and consulting with substance use disorder services.

    "I can't stress enough the seriousness ... associated with the use of e-cigarette or vaping products," Schuchat said, adding, "This is a critical issue and even while we learn more, we need to take steps to prevent additional cases."

    Further, CDC said it is important that clinicians ask patients about use of e-cigarettes and other vaping products "in a nonjudgmental way," particularly amid the start of the U.S. influenza season. CDC noted that some symptoms of EVALI—including cough, difficulty breathing, and shortness of breath—are similar to those seen in patients with the flu or other viral respiratory illnesses.

    Ram Koppaka, medical officer for CDC's National Center for Immunization and Respiratory Diseases, said, "We recommend that clinicians maintain a high index of suspicion for influenza and other respiratory infections in all individuals with respiratory symptoms who also have a history of use of e-cigarette or vaping products." Koppaka continued, "Part of maintaining that index of suspicion is consideration that any given individual might have lung injury, they may have an infection, or they may have both" (Thielking, STAT News, 10/11; Ross Johnson, Modern Healthcare, 10/11; CDC data, updated 10/11; Sun, Washington Post, 10/11; Hellmann, The Hill, 10/11; Steenhuysen/Joseph, Reuters, 10/11; Belluz, Vox, 10/11).

    X
    Cookies help us improve your website experience. By using our website, you agree to our use of cookies.